When most people in Washington hear about medical errors, the focus is typically on a mistake of a doctor or surgeon, or something they failed to do, such as diagnose a patient correctly. But there are many medical professionals in an operating room, and any of them can contribute to or cause a mistake that harms a patient. One of them is the anesthetist.
According to Elcam Medical, errors by medical professionals are the fourth-leading cause of death in the U.S., with more than 250,000 fatalities each year. There are about 40 million applications of anesthesia annually. Common anesthesia mistakes include administering the wrong dose or residual anesthetics, not timing the administration correctly and not improper control of IV fluid.
Dosing mistakes typically occur not at the beginning of an anesthesia procedure but later, in the middle of the application. The leading causes of errors, in order, include the inexperience of an anesthetist, unfamiliarity with the equipment, then haste, lack of attention and carelessness. Another issue comes with residual anesthetics that build up in the stopcock or control valve. These residual drugs can be accidentally released when flushing the IV, a risk that is higher with children.
Post-operative pain is another area of concern for medical professionals. Without proper timing of pain medication, the patient can experience nausea infections and vomiting, with the probability of also developing chronic pain. In response, hospital staff has begun shifting from the use of an analgesic pump that is controlled by patients to regional anesthesia. For example, spinal anesthesia can be used to block peripheral nerves or local analgesia can be applied.
Documentation mistakes are a common problem in hospitals, where errors include completion of the anesthesia record before the end of the surgery itself. Additional errors include improper or missing information about the need for pain management following surgery. This missing information can lead to delayed or skipped administration of pain medication by the proper health professional.
Finally, when IV fluid is not appropriately regulated, patients can experience problems. If there is fluid overload, headaches, anxiety, trouble breathing and high blood pressure can occur. With a low flow, the patient may not be able to react as needed to the drug.